Alert archive / Hawaii / Flash Flood Warnings in 2008
Flash Flood Warning 22, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Dec 11, 2008, 4:05 AM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 11, 2008, 4:05 AM HST (14:05 UTC)
- Expired
- Dec 11, 2008, 6:48 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 2.1 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 236 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 765 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
991 WGHW50 PHFO 111405 FFWHFO HIC007-111700- /O.NEW.PHFO.FF.W.0022.081211T1405Z-081211T1700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 405 AM HST THU DEC 11 2008 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF KAUAI IN KAUAI COUNTY * UNTIL 700 AM HST * AT 358 AM HST...RADAR SHOWED HEAVY RAIN OVER SOUTHEAST KAUAI. THESE HEAVY SHOWERS ARE FALLING OVER AREAS ALREADY HIT BY EARLIER DOWNPOURS...THUS INCREASING THE THREAT OF FLASH FLOODING. * LOCATIONS IN THE WARNING INCLUDE THE AREA FROM KAPAA TO LIHUE TO POIPU TO HANAPEPE. THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY. A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP TERRAIN. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 700 AM HST IF FLASH FLOODING PERSISTS. LAT...LON 2198 15970 2213 15925 2188 15928 2186 15962 $$ BIRCHARD
2 follow-up statements
077 WGHW70 PHFO 111444 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 444 AM HST THU DEC 11 2008 HIC007-111700- /O.CON.PHFO.FF.W.0022.000000T0000Z-081211T1700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KAUAI IN KAUAI COUNTY- 444 AM HST THU DEC 11 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY UNTIL 700 AM HST... HEAVY RAIN CONTINUES OVER SOUTHEAST KAUAI...WHERE RAIN GAGES INDICATE RAINFALL RATES BETWEEN 3 AND 4 INCHES PER HOUR. IN ADDITION...A LINE OF HEAVY SHOWERS WILL SWEEP ACROSS THE ISLAND FROM WEST TO EAST...BRINGING HEAVY RAIN TO THE ENTIRE ISLAND THROUGH 530 AM. AFTER THE LINE PASSES...HEAVY SHOWERS WILL DIMINISH AFTER 530 AM. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAILUA... LIHUE...KAPAA...AND KOLOA. A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 700 AM HST IF FLASH FLOODING PERSISTS. RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP TERRAIN. LAT...LON 2198 15970 2213 15925 2188 15928 2186 15962 $$ BIRCHARD
423 WGHW70 PHFO 111648 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 648 AM HST THU DEC 11 2008 HIC007-111655- /O.CAN.PHFO.FF.W.0022.000000T0000Z-081211T1700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KAUAI IN KAUAI COUNTY- 648 AM HST THU DEC 11 2008 ...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF KAUAI IN KAUAI COUNTY... ...A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT FOR KAUAI COUNTY... THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT RUNOFF IS STILL OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS. LAT...LON 2198 15970 2213 15925 2188 15928 2186 15962 $$ KODAMA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 10, 8:33 PM HST, 7 hours 32 minutes earlier.
Area forecast discussion, Dec 10, 8:33 PM HST, 7 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 833 PM HST WED DEC 10 2008 .SYNOPSIS... A STRONG KONA LOW WILL CONTINUE TO DEVELOP NORTHWEST OF THE STATE TONIGHT AND REMAIN IN PLACE ON THURSDAY. STRONG SOUTHERLY WINDS WILL BUFFET KAUAI AND OAHU THROUGH THURSDAY. THE HIGHEST THREAT FOR HEAVY RAINFALL WILL BE OVER KAUAI TONIGHT...THEN SPREAD OVER OAHU THURSDAY MORNING. THE LOW WILL MOVE AWAY FROM THE ISLANDS FRIDAY THROUGH THE WEEKEND...WITH WINDS DECREASING THURSDAY EVENING. A VERY MOIST AIRMASS WILL PERSIST OVER THE ISLANDS INTO NEXT WEEK...LEADING TO SHOWERY AND UNSETTLED WEATHER. && .DISCUSSION... SOUTHERLY WINDS CONTINUE TO INCREASE TONIGHT AS A KONA LOW DEVELOPS 650 MILES NORTHWEST OF KAUAI. RADAR DERIVED WINDS OVER KAUAI SHOW WIND SPEEDS APPROACHING 50 MPH AT 1000 FEET ABOVE THE SURFACE. GUSTS AT LIHUE AIRPORT...KEKAHA...AND MOLOAA DAIRY REACHED 30 MPH AT 7 PM. WINDS ACROSS THE STATE WILL INCREASE TONIGHT AND CONTINUE THROUGH THURSDAY. A WIND ADVISORY IS NOW IN EFFECT ACROSS THE BIG ISLAND AND HALEAKALA SUMMITS AND OVER NIIHAU...KAUAI AND MOST OF OAHU. FAST MOVING SHOWERS HAVE BUFFETED KAUAI THIS EVENING AND CONDITIONS WILL WORSEN AS THE NIGHT GOES ON. AS OF 745 PM...THE LEADING EDGE OF A RAINBAND ASSOCIATED WITH THE KONA LOW IS 100 MILES NORTHWEST OF KAUAI AND IS MOVING EASTWARD AT 30 MPH. THE RAINBAND CONTAINS MODERATE TO HEAVY SHOWERS WITH THUNDERSTORMS EMBEDDED WITHIN THE SHOWERS. THE RAINBAND IS EXPECTED TO REACH KAUAI BETWEEN 10 AND 11 PM INCREASING THE CHANCE OF FLASH FLOODING AS WELL AS INTRODUCING THE POSSIBILITY OF SEVERE STRAIGHT LINE WINDS INDUCED BY THE FAST MOVING THUNDERSTORMS. THE RAINBAND IS EXPECTED TO SLOW SOMEWHAT IN ITS EASTWARD MOTION TONIGHT AND SHOULD REACH OAHU EARLY THURSDAY MORNING. THE MAIN THREAT FOR HEAVY RAIN...THUNDERSTORMS AND POSSIBLE FLASH FLOODING CONTINUES ALL DAY FOR KAUAI AND OAHU. GUSTY SOUTH WINDS WILL CONTINUE AS THE KONA LOW REMAINS TO THE NORTHWEST OF THE STATE. SCATTERED SHOWERS WITH LOCALLY HEAVY RAINFALL AND BREEZY CONDITIONS WILL BE OVER MAUI COUNTY AND BIG ISLAND...WITH CONDITIONS WORSENING DURING THE DAY OVER WESTERN MAUI COUNTY. FOR THURSDAY NIGHT...THE KONA LOW BEGINS TO PULL NORTH AND THE WINDS EASE OFF. THE THREAT OF WIDESPREAD SHOWERS CONTINUES OVER THE SMALLER ISLANDS AS AN UPPER TROUGH REMAINS WEST OF THE AREA...AND A SURFACE TROUGH REMAINS OVER THE ISLANDS. FOR FRIDAY THROUGH THE WEEKEND...THE UPPER LOW CENTER LIFTS AWAY FROM THE STATE ON FRIDAY...BUT AN UPPER LEVEL TROUGH AXIS REMAINS POSITIONED WEST OF THE ISLANDS THROUGH THE WEEKEND. THE GLOBAL MODELS ARE HINTING AT A WEAK SURFACE LOW FORMING SOUTHWEST OF THE ISLANDS AND THE LOW...ALONG WITH THE UPPER LEVEL INSTABILITY...WILL LEAD TO A SHOWERY PATTERN STATEWIDE...WITH THE BEST CHANCE OVER THE SMALLER ISLANDS. THE UNSETTLED WEATHER PATTERN REMAINS THROUGH THE MIDDLE OF NEXT WEEK. THE FLASH FLOOD WATCH MAY BE EXTENDED INTO THURSDAY NIGHT AND FRIDAY IF THE MODELS PERSIST IN SHOWING A VERY MOIST...UNSTABLE...SOUTHERLY FLOW OVER THE STATE. && .MARINE... GUSTY SOUTH WINDS INCREASING OVER THE COASTAL WATERS. THESE WINDS WILL CONTINUE THROUGH THURSDAY PRODUCING STEEP...SHORT PERIOD WIND WAVES. SMALL CRAFT ADVISORY WILL LIKELY BE EXTENDED THROUGH THURSDAY AS WELL AS EXPANDED IN THE 10 PM COASTAL WEATHER FORECAST. A MODERATE NORTHWEST SWELL IS EXPECTED TO ARRIVE THURSDAY NIGHT AND CONTINUE INTO THE WEEKEND. THIS UPCOMING SWELL WILL BE FROM THE KONA LOW NORTHWEST OF KAUAI. SURF HEIGHTS MAY REACH ADVISORY LEVELS ON FRIDAY. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 6 AM HST THURSDAY THROUGH LATE THURSDAY NIGHT FOR OAHU. FLASH FLOOD WATCH THROUGH LATE THURSDAY NIGHT FOR NIIHAU-KAUAI. WIND ADVISORY UNTIL 6 PM HST THURSDAY FOR NIIHAU-KAUAI-OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS. WIND ADVISORY UNTIL 10 AM HST THURSDAY FOR HALEAKALA SUMMIT-BIG ISLAND SUMMITS. SMALL CRAFT ADVISORY UNTIL 6 AM HST THURSDAY FOR KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL- OAHU WINDWARD WATERS-OAHU LEEWARD WATERS. && MORRISON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 10, 2:55 PM HST | Wind Advisory | HFO | Hawaii, Honolulu, Kauai, Kalawao | 25 hr |
| Dec 10, 6:54 PM HST | Marine Weather Statement | HFO | 5 hr | |
| Dec 11, 12:12 AM HST | Marine Weather Statement | HFO | 12 hr | |
| Dec 11, 12:21 AM HST | Areal Flood Advisory | HFO | Kauai | 6 hr |
| Dec 11, 2:24 AM HST | Special Marine Warning | HFO | 2 hr | |
| Dec 11, 2:56 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Dec 11, 4:12 AM HST | Flash Flood Warning | HFO | Honolulu | 12 hr |
| Dec 11, 9:11 AM HST | Areal Flood Advisory | HFO | Kalawao | 8 hr |
| Dec 11, 10:11 AM HST | High Surf Advisory | HFO | Honolulu, Kauai, Kalawao | 41 hr |
| Dec 11, 10:16 AM HST | Special Marine Warning | HFO | 19 min | |
| Dec 11, 10:21 AM HST | Wind Advisory | HFO | Hawaii, Kalawao | 17 hr |
| Dec 11, 11:42 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Dec 11, 12:30 PM HST | Flash Flood Warning | HFO | Kalawao | 116 min |
| Dec 11, 1:38 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.